It sounds as if the psychotropic medication that your son was prescribed might be quite excessive. You might want to get a second opinion by a child psychiatrist. If his behaviors are out of control at school, you might want to consider a day treatment option. The school folks would be able to give you more info on this.
Another alternative is psychiatric hospitalization. This would need to be ordered by an MD. The positive side of a hospitalization is that they would be able to accurately diagnose your son making sure that he is on the right meds and the right dosage.
Additionally, if your child cannot be managed at home, a residential facility is always an option. This would need to be ordered by an MD or the court. In most states in the US, there are laws that make it a crime for kids to misbehave at home. In Indiana, they call it the Law of Incorrigibility. You could always contact law enforcement in your area to learn more about this option. Once involved with the Juvenile courts, your son could be ordered to a residential treatment facility. Even though this isn't the option of my choice, it is an option that you should be aware of.
Medicating children for bad behavior has its negative consequences. Most kids are conditioned into believing that the reason why they need meds is because they don't have control over their behavior. Since most kids can control their behavior, I'm not sure that we should be conditioning kids otherwise unless this is truly the case.
Hi Nicole, I am going to do this in two posts so that you can take the first one in and show it to your doctor - just in case he is not aware of the drug interaction that is going on.
The major problem is (according to Dr. Charles Parker in his book "New ADHD Medication Rules", pg. 71& 72) is that Prozac (fluoxotine is the generic) blocks one of the two most important pathways through the liver for stim meds. If the stim med backs up it increases in intensity and can actually "make the patient psychotic on the resulting toxic reaction. This toxicity, with symptoms ranging from feeling jittery to paranoia, is common." In short, the amphetamines accumulate, "with resultant anger, rage, mind racing, sleep deprivation and subsequent lack of control, even associated with paranoia. As I noted above, the mild interactions can look like the medications need adjusting, appearing as if the ADHD has returned full force." Which, of course, can make it even worse. Has his condition gotten worse lately, or has the doctor had to increase any of the meds once this combination was started?
You might want to print this out and show it to your doctor. Do not under any circumstances suddenly stop any of the meds. Most have to be tapered off.
Also, I don't know when he is taking what or how much. But, the stim meds do come in extended release forms and should only needed to be taken once a day if you can get the right dose (like Vyvannse).
Not for your doctor. Oh my lord, he is on a huge range of drugs. And the worst part is some of them are causing the reactions that may be part of his problem.
Mark is right. You need a second opinion about the meds as soon as possible. What kind of a doctor did the prescribing?
Do try and get the meds right before trying any of the Camps you mentioned. If at least part of his problems are due to the meds and also due to ADHD - the camps could really mess him up.
In terms of his behavior. Does it also go on at school too? This is important to know as it will indicate if the structure at school is working (which can be replicated at home) or if the meds are working at school, but not at home. And, of course, the meds may not be working that well at school either for reasons I mentioned in the first post. Anyway, its important to know where the problems are occurring
It also is important to know how long this has been going on. Has it gotten worse for example since your boy friend has been in the picture (in terms of the disrespect), that would not be unusual. Or since you and his dad split up?
But, behavior wise, what has been "learned" can be unlearned. The problem is that ADHD does create some behaviors in the sense that if the parents don't understand what ADHD does to a kid and thus expects too much from the kid - the child will react to this unjust treatment. Thus make sure that what you are expecting, the child is capable of doing.
There is a lot that you can do to modify his behavior. The main thing to remember is that it will not happen overnight. Experts say that it takes about 3 weeks of consistent, immediate, reinforcement to change a certain behavior (if the child has the control to do so). The consistent is important. A smart child will try and make you think that what you are doing is not working, so that you move on and try something else and then he wins.
Here is a good site with lots of ways to work on his behavior.
I am also going to add a third post which is pretty much a quote from a post I wrote in the child behavior community that gives some specifics that will also help you.
Please let me know if you show the first post to your doctor and what he says.
This has a few more specific ideas that may help you. It will help with the disrespectful and rudeness part. Its not unusual for ADHD kids to have to be asked 3 or 4 times to do something - the 1-2-3 Magic book will help with asking more then that.
Please let me know if you have any more questions. I do need to say that I can completely understand why is behavior is driving you nuts. Hopefully, a change in meds will help. But, I have also seen much, much worse. So if there are other things he is doing that is bothering you - do let me know.
Anyway, the quote from another one of my posts is below. It was written for a parent with two kids who were driving her nuts, so thats why you see the reference to kids used. Since consistency is so important for a child with ADHD, a lot of this should apply:
The first thing is always to try and decide if there are any triggers that are causing the behavior so the trigger can be deal with before the behaviour starts.
Are the behaviors happening at school too? If so, that is an indication of a more serious problem. If the behaviors are mainly happening at home - that actually is good news because it indicates that it should be able to be handled (more on that in just a second).
Sleep patterns are also really important. If a child is not getting enough sleep (for whatever reason), it really messes up there day, their attitude, and everybodys day.
So dealing with their behavior.
If they are not having problems at school it is probably because the school has very clear, age appropriate rules, on what is expected - and immediate consequences. Essentially, that is what you do.
Make sure that the kids know exactly what you want them to do. And that what you want them to do is age appropriate. Give them two chances to correct the problem, and then an immediate consequence if they do not.
The book, "1-2-3 Magic" uses this system. You can get it here -
If you read the reviews for the book, you will see that many parents posted with the same problems you have and the book was very helpful to them.
In terms of consequences. Essentially, the rules for behavior modification are that there must be immediate, short, consistent consequences. Do not expect overnight miracles. It has taken them awhile to get to this point and it will take a while to relearn control. But they will. Experts say it takes about 3 weeks to change a learned behavior for a new one. It goes much faster if the kids are just challenging you.
This is one reason I like time outs. The rule is one min. for each year of age. The problem with taking away toys or tv time is - what do you do next? What do you do when there is nothing left to take away? Give the toys and tv back- and then take them away from the toys, etc. for a short period of time. This method is well stated in the book, "SOS for Parents" and is also well worth buying. It can be found here - http://www.amazon.com/SOS-Help-Parents-Third-Edition/dp/0935111212